Mystery surrounds exactly what has poisoned former Russian spy, Alexander Litvinenko, who is in a "very serious" condition in a London hospital.
Opinion is divided over what was used to poison the ex-spy
It emerged on Thursday that X-rays showed up three unusual objects apparently in the ex-KGB colonel's intestines.
However, his friend Alex Goldfarb was told by doctors that the objects were "dark shadows" which they were not concerned about from a medical standpoint.
Anti-terror police earlier said they were investigating a "suspected deliberate poisoning".
Medical experts have expressed differing opinions over what substance poisoned him.
Initial reports that he was given the heavy metal thallium have now given way to other theories, as more tests are carried out.
And Mr Litvinenko's consultant has said the cause "may never be known".
Initially toxicologist Professor John Henry said he had "no doubt" that the 43-year-old had been poisoned with a potentially lethal dose of thallium, probably on 1 November.
But Dr Henry has since said that Mr Litvinenko may have ingested a radioactive form of thallium, which would be difficult to trace.
Dr has had access to Mr Litvinenko and offered advice on his
treatment, but he has not been making the clinical decisions.
Dr Henry said that Mr Litvinenko was suffering from additional symptoms.
"Something other than thallium is involved. There are several possibilities as to what this something is.
"One is a that he was given thallium plus a second cytotoxic drug, the second is that he was given thallium plus a different radioactive compound, the third is that he was given radioactive thallium. At this stage radioactive thallium seems the most likely cause", he said.
But Mr Litvinenko's consultant at University College Hospital in London, Dr Amit Nathwani, said it was "possible he may not have been poisoned with thallium".
But Dr Nathwani added they could not "completely exclude" thallium poisoning, "because of the timing of his presentation at our hospital".
The hospital trust said: "We have requested toxicology tests to establish what poisoned Mr Litvinenko.
"Based on results we have received today and Mr Litvinenko's clinical features, thallium sulphate poisoning is an unlikely cause of his current condition.
"We cannot rule out the possibility that Mr Litvinenko's condition was caused by a radioactive material - including radioactive thallium - although not all of his signs and symptoms are consistent with radiation toxicity", the trust added.
Dr Nathwani said they would continue testing and investigate "numerous" causes.
According to other experts, whichever kind of thallium was used, the effects on the body would not be dissimilar.
David Coggon, Professor of Occupation and Environmental Medicine at the University of Southampton, said there would be would be no difference in the toxicity of radioactive or non-radioactive thallium.
But he added there would be an "additional hazard" posed by the radioactive variant.
"The nature and risk of adverse effects from radioactivity will depend on where the thallium gets to in the body, in what quantities, how long it stays there, and what type of radiation is produced."
Dr Andrea Sella, lecturer in chemistry at University College London said: "In order to give someone radiation poisoning you would normally give them something that would be absorbed and that is precisely what is done with radiation therapy (such as K-capture therapy) which is designed to kill tissues locally.
"My gut feeling at the moment is that whoever did this wanted not only to do him harm, but also to send a spectacular message to others - mess with us and we make you die a lingering death.
"And to add radioactivity into the brew is an additional way of fuelling people's fears."